“For nearly nine years, I have investigated these deaths and seen first-hand the devastating reality behind Utah’s addiction to opioids,” said Erik Christensen, chief medical examiner with the UDOH. “The hard-hitting messages and imagery used in the ‘Stop the Opidemic’ campaign are designed to educate Utahns on the dangers of opioids, the signs and symptoms of opioid overdoses, and the importance of having naloxone on-hand whenever someone is using an opioid, whether that’s a prescription for pain or an illicit drug.”
In 2015, 268 Utahns died from a prescription opioid overdose (such as oxycodone, hydrocodone, methadone, or fentanyl), 127 died from illicit opioids such as heroin, and 10 deaths involved both prescription and illicit opioids; an average of 33 deaths each month (13.5 per 100,000 population). An estimated 80% of heroin users started with prescription drugs. Utah ranks 7th highest in the nation for drug overdose deaths (for the years 2013-2015).
The campaign features testimonials of Utahns who have lost family members to heroin overdoses and who are recovering from prescription opioid and heroin addictions. Alema Harrington, a well-known journalist in Utah, shared his story of recovery. Harrington was first exposed to opiates while playing football at Brigham Young University but his dependency on the drugs soon spiraled out of control, leading to heroin use. “There was so much stigma and shame but I was finally willing to be humble enough to ask for help,” said Harrington. “I have a disease. My disease is addiction. Without treatment it will kill me. This is a treatable disease. Regardless of where you are at in your addiction, there is hope.”
With support from the Utah State Legislature, naloxone is more readily available than ever before. Naloxone is a rescue medication that can reverse heroin and prescription opioid overdoses by blocking the effects of opiates on the brain and restoring breathing in minutes. There is no potential for abuse and side effects are rare. As of December 8, 2016, pharmacists in Utah can dispense naloxone, without a prior prescription, to anyone at increased risk of experiencing an opioid overdose or anyone who is concerned about a family member or friend.
Mark Lewis lost his son, Tony, on October 27, 2014 at the age of 27 to a heroin overdose. He became addicted when he was 15-years-old to OxyContin when someone at school gave it to him. “Kids don’t think it can kill you because a doctor prescribes it. They don’t realize how addictive it is,” said Lewis. “I was not aware of naloxone until after Tony died. I found out from his friends that Tony had been saved by naloxone once several years prior. I carry a naloxone kit now, even though Tony is gone, because you never know when you might come up on somebody, anywhere, who has overdosed.”
Signs of an opioid overdose include:
- Shallow or stopped breathing
- Small, pinpoint pupils
- Blue or purple lips and fingernails
- Limp body and unresponsive
- Faint heartbeat
- Gurgling or choking noises
To learn more about the campaign, visit http://opidemic.org.
# # #